Try it
Ophthalmology · Ocular pharmacology: bisphosphonate uveitis
Sample itemA postmenopausal woman has a painful red eye with anterior uveitis two days after her first intravenous infusion for osteoporosis. Which drug class is responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Nitrogen-containing bisphosphonate
Intravenous nitrogen-containing bisphosphonates such as zoledronic acid can cause acute uveitis and scleritis within days, through cytokine release. Treatment is with topical steroids. The other agents are not typically linked.
Option by option
A. Denosumab
Denosumab is not typically linked to acute uveitis.
B. Teriparatide
Teriparatide mainly causes hypercalcaemia and cramps.
C. Nitrogen-containing bisphosphonate (correct)
Correct. Bisphosphonates can precipitate uveitis soon after infusion.
D. Raloxifene
Raloxifene is linked to venous thrombosis and not uveitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Ophthalmology questions
- GlaucomaWhich topical glaucoma medicine lowers intraocular pressure mainly by increasing uveoscl…
- Ocular oncologyA 2-year-old child has a white pupillary reflex (leukocoria). The gene commonly involved…
- UveaA patient has a painful red eye with photophobia, ciliary congestion, a small irregular…
- GlaucomaWhich drug is given systemically to reduce intraocular pressure in acute angle-closure g…